Florida, 2021Rip Current in Florida, June 14, 2021
June 14, 2021 · NWS MLB · 1 event in 1 county or zone
A 67-year-old man died and a 24-year-old man was injured after being caught in a rip current in Daytona Beach Shores.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 67-year-old man died and a 24-year-old man was injured after being caught in a rip current in Daytona Beach Shores.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 14, 9:49 AM EST, 1 minute earlier.
Area forecast discussion, Jun 14, 9:49 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Melbourne FL
1049 AM EDT Mon Jun 14 2021
.UPDATE...
...Amid Widespread Showers and Storms, A Couple Of Storms Could Be
Severe This Afternoon...
Another active day expected for east central Florida. A weak mid
to upper- level trough, currently stretching from the eastern
GOMEX, across FL, towards the Carolina coastline, will continue to
slowly slide southward, and is expected to begin to wash out
tonight. Just like yesterday, most areas can expect to see
multiple rounds of storms today. Ample lift produced by the trough
early this morning allowed isolated to scattered showers to form
across central Florida and move into the local area, providing the
first wave of convection for the day. The rain chances then ramp
up to 70-80 percent areawide as storms generally move from west to
east across our area to start the second wave of storms in the
early afternoon. The primary threats in the stronger storms will
be gusty winds up to 50 mph, although one or two storms may
produce winds up to 60 mph, frequent cloud- to- ground lightning
strikes, small hail up to dime size, and heavy rainfall of 1 to 3
inches in a 60 to 90 minute period, which may produce ponding or
temporary poor drainage flooding of poorly drained roads, urban
and low lying areas.
The high cloud cover expected for today will make the temperature
forecast a bit tricky. Due to the extensive cloud cover, model
guidance is trending cooler from days past for this afternoon.
However, depending on if there are any breaks in the cloud cover,
more heating could occur through those breaks. For now, expecting
ample cloud cover, so trended close, to a little cooler than,
guidance, with afternoon highs in the upper 80s, near 90 degrees.
Overnight lows will be in the low to mid 70s under mostly cloudy
skies.
&&
.AVIATION... Numerous showers and lightning storms will develop
this afternoon and evening across east central FL. Expect impacts
at most, if not all, terminals. TEMPO groups were added to all
sites in the 06Z TAFs, with a best timing estimate for the
strongest storms. The strongest showers will be capable of
reducing VISBY to MVFR and IFR conditions or lower, along with
wind gusts of 30-35KT. Convection should push offshore and begin
dissipating toward sunset, with mainly vicinity showers after
15/03Z. SW winds prevailing until the sea breeze forms in the
afternoon, backing the winds to SSE/SE, with wind speeds around
10 KT this afternoon before decreasing to around 5-10 KT
overnight. VFR conditions outside of convection.
&&
.MARINE...
Isolated showers early this morning as the weak mid
to upper- level trough provided ample lift to produce the first
wave of convection for the day. Current buoy 41009 data shows seas
are 2 ft with a dominant period of 10 seconds. Numerous showers
and lightning storms will continue to develop across Central FL
today and push offshore over the local Atlantic waters. These
storms will be capable of producing frequent lightning strikes,
wind gusts of 30-40 knots, and torrential downpours. Most likely
time for storms remains in the afternoon and evening. Outside of
shower/storm activity, expect south to southwest winds 10 knots,
increasing to 15-20 knots this afternoon south of Sebastian Inlet.
Seas 2-3 feet today, building up to 4 feet offshore late tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 88 71 91 74 / 70 50 50 20
MCO 89 74 90 75 / 80 50 60 20
MLB 89 74 90 74 / 80 50 60 20
VRB 89 72 90 72 / 70 50 60 20
LEE 88 74 89 75 / 70 50 50 20
SFB 89 74 91 75 / 70 50 60 20
ORL 89 75 91 77 / 80 50 60 20
FPR 89 73 91 72 / 70 50 60 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Watson/Kelly
Hazardous weather outlook, Jun 14, 4:18 AM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
518 AM EDT Mon Jun 14 2021
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-150000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
518 AM EDT Mon Jun 14 2021
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Widespread showers and lightning storms will develop late this
morning and into this afternoon, lasting through this evening.
Much like yesterday, storm movement will be eastward around 15 to
20 mph across east central Florida. The primary threats in the
stronger storms will be gusty winds up to 50 mph, although one or
two storms may produce winds up to 60 mph, frequent cloud- to-
ground lightning strikes, heavy rainfall, and small hail up to
dime size. If threatening weather approaches or thunder is heard,
seek shelter in an enclosed building or automobile. Picnic and
beach shelters, as well as porches offer no protection from the
dangers of lightning.
.FLOOD IMPACT...
Storms will be capable of producing torrential downpours of 1 to
3 inches in a 60 to 90 minute period, which may produce ponding
or temporary poor drainage flooding of poorly drained roads, urban
and low lying areas. Flooding is also possible over areas where
training of thunderstorms occur.
.RIP CURRENT IMPACT...
There is a moderate risk for life-threatening rip currents at all
Central Florida Atlantic beaches.
.MARINE THUNDERSTORM GUST IMPACT...
A few stronger storms may produce wind gusts to around 45 knots on
inland lakes, as well as the intracoastal and nearshore Atlantic
waters today. Boaters should watch for storms approaching from the
west.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Scattered-to-numerous thunderstorms are forecast each afternoon
and early evening, with the activity increasing in coverage
through mid week. A few stronger storms will be possible each
day, with cloud-to-ground lightning strikes, gusty winds and
torrential downpours. Offshore moving storms will also pose a
threat for locally higher winds and seas to mariners. A moderate
risk of rip currents will also continue.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Watson
Rip Current, Volusia
- When
- June 14, 9:50 AM EST
- Where
- Volusia forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
A 67-year-old man, on vacation from Missouri, was caught in a rip current at an unguarded beach near the 2200 block of South Atlantic Avenue in Daytona Beach Shores. Bystanders pulled the unconscious man from the water and administered CPR as Volusia County Ocean Rescue responded to the scene. The man was taken to a local hospital where he later died. The 24-year-old grandson of the victim, who was also caught in the rip current, was treated on scene for exhaustion and released.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 14 to 15, 2021$1.1 million · 1.75 in hail · 11 events
- Damaging Winds in Texas, June 14, 2021$318,000 · 61 kt wind · 11 events
- Flash Flooding and Flooding in West Virginia, June 14 to 15, 2021$110,000 · 1 in hail · 26 events
- Wildfire in Idaho, June 14 to 15, 2021$310,000 · 1 event
- Hail and Damaging Winds in Maryland, June 14, 2021$137,000 · 1.75 in hail · 16 events
- Wildfire in Montana, June 14 to 24, 20215 injured · 1 event
- Damaging Winds in Pennsylvania, June 14, 2021$38,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Pennsylvania, June 14, 20211 in hail · 36 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 14 to 15, 202152 kt wind · 26 events
- Damaging Wind in North Carolina, June 14, 2021$30,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in New Jersey, June 14, 202155 kt wind · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 14, 202158 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954685.